Virginia, 2005Damaging Wind in Virginia, August 16, 2005
August 16, 2005 · NWS MRX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 16, 2:44 PM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 16, 2:44 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 PM EDT TUE AUG 16 2005
.SHORT TERM...ONGOING SEVERE THUNDERSTORM WATCH FOR 4 OF OUR VA COUNTIES
UNTIL EARLY EVENING. CONVECTION CONTINUES MOVING E ACROSS SE KY...BUT
CONVECTION HAS DIMINISHED IN INTENSITY AS IT MOVES INTO AN AREA WHERE
THE AIR MASS IS NOT AS STABLE AS FURTHER W. ADDITIONAL CONVECTION MOVING
E ACROSS PARTS OF W AND CENTRAL MIDDLE TN. SOME OF THIS CONVECTION MAY
MOVE INTO OUR W AREAS LATE THIS AFTERNOON OR EARLY EVE.
A WEAK COLD FRONT IS EXPECTED TO MOVE SE ACROSS MUCH OF THE AREA LATER
TONIGHT. SOME OF THE PRECIPITATION MENTIONED PREVIOUSLY SHOULD UNDERGO
SOME DISSIPATION AFTER DAYTIME HEATING ENDS THIS EVENING. HOWEVER...WITH
WNW UPPER LEVEL FLOW OVERNIGHT ALONG WITH SOME WEAK VORTICITY
AROUND...EXPECT THE CHANCE OF SHOWERS AND A FEW THUNDERSTORMS TO
PERSIST OVERNIGHT.
FRONTAL SYSTEM MAY MOVE JUST S OF OUR AREA BY DAYBREAK WED MORNING
...THEN REMAIN STATIONARY UNTIL IT BEGINS MOVING N AS A WARM FRONT
WED NIGHT INTO THU. SO CHANCES OF RAIN WILL CONTINUE.
.LONG TERM...EARLY IN THE WEEKEND...A MORE SUMMER TYPE PATTERN TAKES HOLD
AGAIN BRIEFLY...AS UPPER LEVEL HEIGHTS ARE FORECAST TO INCREASE ACROSS
THE AREA IN RESPONSE TO UPPER LEVEL RIDGING THAT EXPANDS NE FROM
THE SOUTHERN PLAINS STATES.
UPPER FLOW HOWEVER DOES BEGIN TURNING MORE FROM THE W TO WNW OR NW
BY SUNDAY MORNING AND CONTINUES THAT WAY THROUGH REST OF FORECAST
PERIOD...SO A CHANCE OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
THROUGH THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 73 88 72 87 / 40 50 50 50
KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 88 70 85 / 50 50 50 50
OAK RIDGE, TN 71 88 70 85 / 60 50 40 50
TRI CITIES AIRPORT, TN 69 84 66 83 / 60 40 40 60
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.
&&
STEIGERWALDT
Hazardous weather outlook, Aug 16, 5:00 AM EST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 AM EDT TUE AUG 16 2005
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-171000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
600 AM EDT (500 AM CDT) TUE AUG 16 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE (TODAY AND TONIGHT)...
SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP THIS
AFTERNOON AND EVENING...WITH A FEW ISOLATED SEVERE STORMS POSSIBLE.
THE MAIN THREATS WILL BE STRONG DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO
DEVELOP EACH DAY NEXT WEEK...ESPECIALLY IN THE AFTERNOON AND EVENING
HOURS. A FEW ISOLATED STORMS MAY BECOME SEVERE EACH DAY WITH THE
THREAT OF DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND AT
TIMES THROUGHOUT THE WEEK.
PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.
HW
Thunderstorm Wind, Lee
- When
- August 16, 4:05 PM EST to 4:20 PM EST
- Where
- Lee County, Countywide
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $12,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.683, -83.100
Two trees and a large limb down across the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, August 16, 200519 injured · $845,000 · 52 kt wind · 7 events
- Flash Flooding and Hail in Minnesota, August 16 to 18, 2005$300,000 · 0.88 in hail · 7 events
- Flash Flooding and Flooding in Texas, August 16 to 20, 2005$120,000 · 21 events
- Damaging Wind in Colorado, August 16, 2005$50,000 · 75 kt wind · 1 event
- Lightning Strike in Alabama, August 16, 2005$35,000 · 1 event
- Damaging Wind in Tennessee, August 16, 2005$25,000 · 60 kt wind · 1 event
- Damaging Wind in Virginia, August 16, 2005$20,000 · 1 event
- Damaging Wind in Tennessee, August 16, 2005$20,000 · 60 kt wind · 1 event
- Damaging Wind in Virginia, August 16, 2005$18,000 · 1 event
- Damaging Wind in Tennessee, August 16, 2005$18,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Virginia, August 16, 200560 kt wind · 13 events
- Damaging Wind in Tennessee, August 16, 2005$15,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470877.